Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 39, NWS Honolulu, HI

December 26, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 26, 2019, 3:19 AM HST for Hawaii County, Hawaii. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2019, 3:19 AM HST (13:19 UTC)
Expired
Dec 26, 2019, 8:42 AM HST
In force
5 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWHW70 PHFO 261319
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
319 AM HST Thu Dec 26 2019

HIZ028-262200-
/O.CAN.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/
/O.NEW.PHFO.WI.Y.0039.191226T1319Z-191226T2200Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
319 AM HST Thu Dec 26 2019

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 40 to 50 mph with gusts up to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until noon HST today.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution while driving.

&&

$$

Houston
1 follow-up statement
201 
WWHW70 PHFO 261842
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
842 AM HST Thu Dec 26 2019

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED...

HIZ028-261945-
/O.CAN.PHFO.WI.Y.0039.000000T0000Z-191226T2200Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
842 AM HST Thu Dec 26 2019

...WIND ADVISORY IS CANCELLED...

Westerly winds will continue to slowly decline today.

$$

Wroe

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 25, 9:13 PM HST, 6 hours 6 minutes earlier.

Area forecast discussion, Dec 25, 9:13 PM HST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
913 PM HST Wed Dec 25 2019

.SYNOPSIS...
Showers and a few thunderstorms, along with breezy conditions,
associated with a frontal boundary will continue moving from west
to east across Maui County toward the Big Island through early
Thursday morning. This frontal boundary is expected to eventually
stall and gradually dissipate near east Maui and the Big Island
Thursday and Friday. High pressure will build in behind the front,
with a trade wind weather pattern returning through this weekend.
Our winds are expected to become lighter early next week as
another front approaches the area from the west, and a surface
ridge moves closer to the state.

&&

.DISCUSSION...
A northeast through southwest oriented frontal boundary appears
to be located over Maui County early this evening. This feature
continues to provide a focus for moisture and instability. In
addition, breezy southwest winds continue ahead of this feature as
it continues moving eastward at about 10 mph. Expect periods of
locally heavy rainfall along with a few thunderstorm through
early Thursday morning for Maui County and the adjacent coastal
waters. Additional passing showers are possible elsewhere
overnight. Skies will remain rather cloudy tonight over the
central and eastern islands as the broad swath of deep moisture
along and ahead of the frontal boundary moves across the area.

A High Wind Warning remains in effect for the Big Island Summits
where very strong winds are blowing. We will monitor observations
from Mauna Kea overnight, since these winds are expected to
decrease by early Thursday morning.

By Thursday, the weakening frontal boundary is expected to be
located in the vicinity of east Maui and the Big Island. High
pressure will be building in northwest of the area behind this
front. As a result, the winds will become northerly behind the
front, and remain southerly out ahead of the front. However,
wind speeds are expected to gradually weaken through late
Thursday. By Friday, strengthening northeasterly trade winds will
be filling in across the area as the surface high pressure
continues to build in to our north. Lingering moisture from the
front will likely provide for passing showers over northeast
facing slopes of Maui and the Big Island.

Over the weekend, the surface high will continue to move east to
a position far northeast of the area. Moderate trade winds will
prevail under this scenario. Moisture embedded in the trades will
likely allow for passing showers over windward and mauka areas,
with a few brief showers being blown over to some leeward areas
of the smaller islands at times.

The background flow is forecast to become lighter early next week
as a front approaches the area from the west, and a surface ridge
moves closer to the state. In addition, upper level ridging is
expected to keep the atmosphere stable and relatively dry, with
just a few showers expected mainly along east facing slopes.

&&

.AVIATION...
A northeast to southwest front over Maui County is moving
southeast at 15 kt and weakening. There are heavy showers, strong
south winds and low ceilings along the front this evening. The
front is forecast to clear Maui County by noon on Thursday. AIRMET
SIERRA is in effect for MTN OBSC for Molokai, Lanai and Maui.
AIRMET TANGO is in effect for TEMPO MOD TURB below 9000 feet
northwest through northeast of the mountains of Maui County and
for TEMPO MOD TURB between FL250 and FL350 from the Big Island to
the Kauai Channel.

VFR conditions prevail behind the front over Oahu and Kauai County
and ahead of the front over the Big Island. Later tonight MVFR
ceilings may develop over the southeast section of the Big Island
as southeast winds push showers ashore there. The weakening front
will move over the Big Island tomorrow afternoon and produce more
MVFR ceilings there.

The possibility of light icing above the freezing level in the
layered clouds is noted in AIRMET Zulu.

&&

.MARINE...
The front has made its way through Oahu, and is now approaching
Maui this evening. Moderate to strong southerly winds will
continue to impact waters ahead of the front, while moderate
westerly winds fill in behind the front. A line of thunderstorms
is currently located over the Maui leeward waters and is expected
to continue to steadily track east over the next few hours before
weakening. Gale force winds and water spouts will be possible
along this line of thunderstorms and a Special Marine Warning is
in effect through 10pm HST for waters around Maui County.

 A Small Craft Advisory (SCA) remains in effect for most Hawaiian
waters through tonight due to a combination of winds and seas.
Winds will weaken below advisory level later tonight through
Thursday as the front dissipates over the central waters. Winds
are expected to shift north Thursday evening as high pressure
moves eastward to a position north of the islands, with fresh to
strong northeast trades and drier conditions returning late Friday
through the weekend.

Large and disorganized surf is expected along south facing shores
of Niihau and Kauai through tonight, then quickly trend down into
Thursday as the strong winds weaken and shift to westerly. The
High Surf Advisory is in effect through tonight for those
affected shores. Despite the added push from the southerly winds,
water levels are still running higher than predicted due to higher
than normal astronomical tides. One more large tide is expected
early Thursday morning that could still translate to coastal
flooding in typically dry areas. However, subsequent high tides
will gradually lower heading into the weekend, with impacts
decreasing as well.

A series of small northwest swells will support small surf along
exposed shores through Friday. An upward trend is possible this
weekend that could support moderate surf by Sunday. Looking ahead
into next week, guidance is advertising a hurricane-force low
developing east of Japan this weekend which could translate to a
large northwest swell arriving locally early next week. This swell
could result in warning level surf for north and west facing
shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for south facing
shores of Niihau and Kauai.

High Wind Warning until 6 AM HST Thursday for Big Island Summits.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters.

&&

DISCUSSION...Houston
AVIATION...Donaldson
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 4:43 PM HSTSpecial Marine WarningHFO48 min
Dec 25, 7:23 PM HSTSpecial Marine WarningHFO67 min
Dec 25, 8:29 PM HSTSpecial Marine WarningHFO91 min
Dec 25, 8:56 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 25, 9:54 PM HSTSpecial Marine WarningHFO96 min
Dec 25, 11:28 PM HSTSpecial Marine WarningHFO62 min
Dec 26, 12:27 AM HSTSpecial Marine WarningHFO93 min
Dec 26, 1:10 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.